Can Botox cause permanent nerve damage?

Xeomin between my brows 2 months ago and the Dr, a well respected plastic surgeon said he had a special method of injection. Migraines for a fortnight and then peripheral nerve pain all over my began in hands and feet injecting physician pulled out the insert on the package and went over it w me to show me it couldn't be that. No cancer MS fibro lupus Lyme. Will this ever go away? Best Neuro in LA thinks it's Botox and told me to keep my fingers crossed. other docs too. Also no heavy metals

Doctor Answers 6

Botox and Nerve Damage

Botox and other neuromodulators such as Xeomin and Dysport are indicated to treat vertical lines between the brows seen when we frown. Botox works on nerves and therefore rare neurological side effects can be seen. Headaches can occur after Botox and normally resolve within a couple of weeks. Most people enjoy the results of their Botox treatments for three to four months. At that time all effects, intended effect and side effects, should resolve.
Normally systemic side effects such as nerve pain are not seen with Botox for a number of reasons. First Botox is injected into the skin and there is minimal absorption into the blood. Second the amount of Botox used for cosmetic treatments is very small. The amount required for systemic symptoms is likely 100 to 1,000 times what is used for cosmetic purposes.

I recommend ongoing follow ups with your neurologist for advice specific to you. Good luck!

Encino Physician
5.0 out of 5 stars 1 review

Botox Effect

Botox/Dysport/Xeromin work by inhibiting neurotransmitters from reaching the muscles thus inhibiting stimulation. These injectable agents work locally, not systemically, therefore you should not experience peripheral neuropathy. That being said, if somehow your symptoms are related to the injections- it should wear off as the Botox/Dysport/Xeromin wears off, in ~3 months. I would certainly be cautious in future injections, and inform your injector of how you reacted in the past specifically. 

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 14 reviews

Botulinum side effects

Botox Xeomin and Dysport are all botulinum toxin A and although systemic side effects are rare they are reported and that is probably the cause of your symptoms. these are temporary and will go away completely by themselves, but you should be very cautious about thinking about injections in the future. 

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Botox and nerve symptoms

Botox, Dysport, and Xeomin all work the same way. They temporarily block the signal from nerves to muscles at the site it is injected. 
For cosmetic procedures, the treatment dose is small compared to doses used for migraine and musculoskeletal disorders. These cosmetic doses are not associated with nerve symptoms spread throughout the body. It is still worth bringing it up with your nerve specialist (neurologist).  The hope is that if it is related to the Botox, then your symptoms should fade at 3-4 months, as Botox works in a temporary fashion. I would keep up your appointments with the neurologist so they may track any changes. 

Victor Chung, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Botox and Side Effects

Botox is a fantastic injection but if you are having such serious side effects I would consult another neurologist for evaluation.  The cosmetic doses are not known to have these side effects.  Please keep us posted.  Best, Dr. Green

Can Botox cause permanent nerve damage?

Hello ohmmy,
In the doses used for cosmetic purposes you should not have any risk of permanent nerve damage from Botox, Dysport, or Xeomin.  In large doses usually used for therapeutic purposes (treating a medical condition) then the Botox has been shown to spread to distant sites.  If this were to happen this would lead to muscle weakness, not nerve pain.  The effects of Botox are also only temporary lasting 3-4 months.  
I would agree with your injector that Botox is not the culprit behind your symptoms of nerve pain in your hands and feet.  That "stocking and glove" distribution is usually seen in neurological diseases, with chemotherapy, and with certain metal exposures.  I would consider seeing another neurologist for a second opinion.  
I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.